Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Feb 18, 2018, 10:24 AM CST for Osborne County, Phillips County, Rooks County, Kansas. It took effect at Feb 18, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2018, 10:24 AM CST (16:24 UTC)
- In effect from
- Feb 18, 2018, 12:00 PM CST
- Expired
- Feb 18, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 110 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2571 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 480 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938 WWUS83 KGID 181624 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1024 AM CST Sun Feb 18 2018 KSZ005-017-018-190100- /O.NEW.KGID.FW.W.0002.180218T1800Z-180219T0100Z/ Phillips-Rooks-Osborne- 1024 AM CST Sun Feb 18 2018 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 018... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CST this evening. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips, Fire Weather Zone 017 Rooks and Fire Weather Zone 018 Osborne. * WINDS...South 15 to 25 mph with gusts up to 40 mph. * TIMING...This afternoon to 7 pm this evening. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fires that occur will spread rapidly, be difficult to contain and will exhibit extreme fire behavior. Use caution if engaging in activities that could start a fire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
065 WWUS83 KGID 190000 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 600 PM CST Sun Feb 18 2018 ...The Red Flag Warning has been Cancelled... .Winds have decreased significantly over the past hour and relative humidities have begun to increase. As a result... critical fire weather conditions have ended. KSZ005-017-018-190100- /O.CAN.KGID.FW.W.0002.000000T0000Z-180219T0100Z/ Phillips-Rooks-Osborne- 600 PM CST Sun Feb 18 2018 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 018... The National Weather Service in Hastings has cancelled the Red Flag Warning. Winds have decreased significantly over the past hour...and are expected to be mainly light and variable ahead of an approaching cold front this evening. While this front will bring gusty winds back to the area around midnight tonight...temperatures are expected to drop and relative humidities will rise...and therefore critical fire weather conditions are not expected. $$ Rossi
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Feb 18, 5:17 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Feb 18, 5:17 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
517 AM CST Sun Feb 18 2018
.SHORT TERM...(Today and tonight)
Issued at 304 AM CST Sun Feb 18 2018
The weather will change from warm and windy today, to cold and
wintry tonight. An upper trough will dig into the Pacific Northwest
today allowing for even warmer air to spread northeast across the
Central Plains for a day, ahead of an approaching cold frontal
boundary. Temperatures have been warming during the pre-dawn hours
and will be mild to start the day, due to steady southerly low
level flow in a tightening pressure gradient as low pressure
deepened in the north central Rockies/front range. The strong
south winds will be noticeable with wind gusts over 40 mph at
times. The wind speeds will gradually subside from north to south
later this afternoon and evening as the surface trough/cold front
progresses south from northern Nebraska.
Temperatures still look on track to be warm and well above normal
ahead of the front, averaging in the 50s and 60s for highs as
cloud cover varies. Satellite imagery shows a swath of high level
clouds across the Dakotas into northern Nebraska associated with
the upper level jet. Models keep the brunt of these clouds north
of our area, but some filtered sunshine may impact our northern
zones. Also to the south, satellite is showing additional high
level clouds lifting north from the southern plains and as flow
aloft transitions more southwesterly today, these clouds may lead
to filtered sun for our southern zones. At this time, cloud cover
does not appear that it will have a significant impact on
temperatures.
The warm weather will be very shortlived as a cold front enters our
northern zones toward evening and reaches our far southeast zones
Monday morning. Sharply colder air advects south behind the
boundary, with some gusty north winds in the higher pressure rises
behind the front. Low level moisture increases tonight, leading
to the potential for freezing drizzle or drizzle depending on the
surface temperature, as moisture needed for the development for
ice crystals/snow is lacking. It doesn't take much for freezing
drizzle to cause some problems and cannot rule out the potential
for light ice accumulations into Monday morning primarily for our
eastern zones. Have opted for a winter weather advisory for areas
east of a line from Fullerton to Clay Center where confidence is
higher for light icing, and the headline may need to be expanded.
.LONG TERM...(Monday through Saturday)
Issued at 304 AM CST Sun Feb 18 2018
The light freezing drizzle potential lingers into Monday morning in
our eastern zones, with the forecast drying out for the afternoon.
Temperatures will struggle in the cold air with little diurnal
range from lows Monday morning to highs during the day.
The western upper trough digs into the south central Rockies Monday
night with lift increasing again, bringing the potential for a
messy wintry mix of snow/sleet/freezing drizzle as a warm nose
aloft extends north into portions of central and eastern Nebraska.
This next round of precipitation should remain light with the
main snow band favoring northern Nebraska and greater ice
accumulations expected to our east. But again, similar to
tonight/Monday morning it does not take much freezing drizzle to
cause issues and will need to monitor for another potential
winter weather advisory headline.
The mid level shortwave crosses the plains Tuesday, finally pushing
the warm air aloft south and ending the freezing precipitation
potential. Light snow chances continue through the morning or early
afternoon in our northern zones with some light snow amounts of
half inch to an inch possible.
The coldest wind chills this upcoming week will be Monday
night/Tuesday morning and again Tuesday night/Wednesday morning with
readings of zero to 15 degrees below zero.
This round of cold air finally begins to dislodge Wednesday as the
upper trough departs. While not as cold Thursday-Saturday, the
pattern does remain active late this week and into next weekend
with intermittent chances for rain/snow.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 511 AM CST Sun Feb 18 2018
Winds will be the main weather concern for the terminals with low
level wind shear remaining in the TAFs for a few hours longer
this morning. Wind speeds have already increased overnight and as
the stronger winds mix down today, south wind gusts of 35 to 45
mph are forecast through early afternoon for KEAR and KGRI. Wind
speeds will subside with an approaching surface trough and cold
front which will bring a northerly wind shift this evening. Low
clouds will advect in behind the front, lowering to MVFR and
possibly IFR by Monday morning. Light freezing drizzle is possible
after midnight but this has not been included in the TAFs just
yet.
&&
.FIRE WEATHER...
Issued at 304 AM CST Sun Feb 18 2018
Fire weather conditions remain a concern for the southern portions
of the forecast area today, primarily for locations south of a
line from Arapahoe, NE to Burr Oak, KS. A tight pressure
gradient and deep mixing to H85 will lead to very windy
conditions and intense wind gusts today. Winds at the top of the
mixed layer average 33 to 40 kts and resultant wind speeds of 25
to 30 mph will be common with gusts over 40 mph at times. As
afternoon temperatures warm into the 60s to near 70 degrees in our
southern zones, relative humidity values will lower into the 20th
percentile across the majority of north central Kansas into far
southern Nebraska. Low level moisture is expected to nose north
through central Kansas in the strong southerly low level flow
during the afternoon, and should steady afternoon relative
humidity values, keeping RH values from falling to critical
thresholds below 20 percent.
With the steadying humidity in the afternoon, will maintain the near
critical fire weather conditions in the HWO and hold off on a Red
Flag warning. If this moisture axis is slower to arrive or mixing
is deeper than models currently suggest, an upgrade to a Red Flag
warning may be needed as winds will be very strong today.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 AM to 9 AM CST Monday for NEZ063-
064-076-077.
Winter Weather Advisory from midnight tonight to 9 AM CST Monday
for NEZ041-048-049.
KS...None.
&&
SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
FIRE WEATHER...FayHazardous weather outlook, Feb 18, 3:40 AM CST, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 340 AM CST Sun Feb 18 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 340 AM CST Sun Feb 18 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Strong south wind gusts of 35 to 45 mph are expected today with the strongest winds shifting east of Highway 281 during the afternoon. The strong winds and low relative humidity values will result in near critical fire weather conditions this afternoon for locations south of a line from Arapahoe, Nebraska to Burr Oak, Kansas. Light freezing drizzle is possible tonight across south central Nebraska and a winter weather advisory is in effect for locations east of a line from Fullerton to Clay Center. Please see the advisory message for further information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A winter weather advisory remains in effect Monday morning for locations east of a line from Fullerton to Clay Center, Nebraska. Please see the advisory message for further information. Monday night, a wintry mix of freezing drizzle, sleet, and snow is possible across the outlook area. Wind chills around 15 below zero are expected for portions of south central Nebraska early Tuesday morning and again early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.